Tornadoes · United States · Tennessee · 2013

EF0 tornado, Bakersworks to Bearwallow, Tennessee, January 30, 2013

From Bakersworks to Bearwallow, this EF0 tornado ran 7.3 miles across Dickson and Cheatham counties on January 30, 2013, touching down at 2:45 AM CST and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 30, 2013
Touchdown
2:45 AM CST (08:45 UTC)
Lifted
2:52 AM CST (08:52 UTC)
On the ground
7 minutes
Path length
7.3 miles (11.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$75,000
Counties
Dickson and Cheatham counties
Touchdown point
36.080, -87.222
Lift-off point
36.110, -87.097
Record number
1301300245-01

The damage survey

32 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • The top of a wooden power pole was knocked off near 257 E Kingston Springs Road
  • Numerous trees were snapped and uprooted along Craggie Hope Road
  • Aerial imagery from Google Earth shows numerous trees uprooted in this area
  • Aerial imagery from Google Earth shows numerous trees uprooted just north of Pinnacle Hill Road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful upper level trough moved across the United States from Tuesday, January 29th into Wednesday, January 30th. This system contained unusually strong winds aloft, with wind speeds of 80 mph just 2500 feet above the surface and up to 150 mph at 20,000 feet. A record warm airmass with temperatures in the 60s and 70s spread northward ahead of the system into the Tennessee and Ohio Valleys, bringing weak atmospheric instability into the region. As a powerful cold front moved eastward across Middle Tennessee during the early morning hours of January 30, the strong low level jet ahead of the front caused strong gradient winds of 40 to 65 mph at the surface, resulting in several reports of wind damage. A peak sustained south wind of 45 mph with a peak gust of 64 mph was measured by the ASOS at the Nashville International Airport around 315 AM CST in association with these intense gradient winds. A line of showers and thunderstorms known as a Quasi-Linear Convective System (QLCS) developed along the front near the Tennessee River and raced eastward through the area between 2 AM and 6 AM, producing at least 23 tornadoes and widespread wind damage. This severe weather event resulted in 1 fatality and at least 3 injuries across the Mid State. The total of 23 tornadoes made the January 30, 2013 event the largest January tornado outbreak in Middle Tennessee history. It also made January 30, 2013 the second biggest outbreak of tornadoes for any month in Middle Tennessee history.

An EF0 tornado began along White Bluff Road and moved east-northeast across southeast Dickson County. Hundreds of trees were uprooted and snapped and several homes suffered minor roof damage. The tornado then moved into Cheatham County along Glendale Road.

An EF0 tornado moved into Cheatham County from Dickson County along Glendale Road. Hundreds of trees were uprooted and snapped and several homes suffered minor roof damage along the path across the north side of Kingston Springs. The tornado lifted northeast of Pinnacle Hill Road.

An EF1 tornado touched down in Ashland City near Highway 12 and Batson Street, them moved eastward before lifting east of Floyd Temple Road. A few homes suffered EF0 damage on Batson Street and Oak Street, and one girl was injured on Oak Street when a window of her house blew in on her. An apartment complex suffered minor roof and interior water damage on Oak Circle. More homes suffered minor damage from Valley View Street to Bell Street. EF1 damage occurred between Bell Street and Floyd Temple Road where hundreds of trees were snapped and uprooted before the tornado lifted east of Floyd Temple Road. This tornado along with straight line winds to its south damaged a total of 46 buildings in Ashland Cty according to Cheatham County Emergency Management, including 37 houses, two churches and three apartment buildings, and left two homes uninhabitable. This entry was significantly updated in January 2015 based on aerial and street imagery from Google Earth.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Jan 30, 2:17 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 30, 2:17 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
217 AM CST WED JAN 30 2013

.DISCUSSION...
ALOT GOING ON AND NOT MUCH TIME FOR DISCUSSION. LINE OF STORMS WITH EMBEDDED
SEVERE STORMS CROSSING TENNESSEE RIVER AT 08Z WILL CONTINUE
EASTWARD THROUGH THE OVERNIGHT HOURS AND INTO WEDNESDAY MORNING.
GRADIENT WINDS OUT AHEAD OF LINE HAVE REACHED 40 TOP 45 MPH IN MID
STATE. LEAD FRONT RIGHT ON THE HEELS OF CONVECTIVE LINE WITH
SECONDARY FRONT BACK OVER MISSOURI DOWN INTO WESTERN ARKANSAS.
MUCH COLDER AIR BEHIND SECOND FRONT.

TEMPS WILL FALL DURING DAY ESPECIALLY DURING THE AFTERNOON AS
SECOND FRONT ROLLS THROUGH. MUCH COLDER TONIGHT WITH TEMPS DOWN
INTO THE 20S WITH SCATTERED LIGHT RAIN OR SNOW SHOWERS. THURSDAY
LOOKS DRY BUT COLD WITH HIGHS IN THE LOWER 40S WITH MID 30S ALONG
THE PLATEAU.

THERE IS A CHANCE FOR LIGHT SNOW THURSDAY NIGHT AS SHORT WAVE
EMBEDDED IN BROAD UPPER TROUGH SWINGS ACROSS THE OHIO AND NORTH
PART OF THE TENNESSEE VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  28  42  22 / 100  20   0  30
CLARKSVILLE    59  26  44  19 /  60  20   0  30
CROSSVILLE     60  26  35  20 / 100  40   0  40
COLUMBIA       61  28  44  23 /  90  20   0  20
LAWRENCEBURG   61  28  46  26 /  80  10   0  30
WAVERLY        58  26  44  20 /  60  10   0  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TNZ011-032>034-065-
066-078>080.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ005>010-022>031-
056>064-075-077-093>095.

&&

BOYD
Hazardous weather outlook, Jan 29, 11:06 AM CST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1106 AM CST TUE JAN 29 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-301715-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1106 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR WESTERN
PARTS OF MIDDLE TENNESSEE TONIGHT...IN AREAS GENERALLY WEST OF A
LINE FROM ADAMS...TO CENTERVILLE...TO WAYNESBORO. DAMAGING
STRAIGHT LINE WINDS...AND ISOLATED TORNADOES...ARE EXPECTED TO
OCCUR WITH A SQUALL LINE AS IT PUSHES ACROSS THE TENNESSEE RIVER
THIS EVENING...AFTER SUNSET.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER
OF MIDDLE TENNESSEE TONIGHT.

REMEMBER...TORNADOES ARE HARD TO SEE AT NIGHT...WHICH MAKES THEM
ESPECIALLY DANGEROUS. THEREFORE...YOU SHOULD STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION WHEN SEVERE WEATHER MOVES IN...AND
LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT MIGHT BE
ISSUED FOR YOUR AREA.

A WIND ADVISORY IS IN EFFECT FOR STRONG WINDS THIS AFTERNOON AND
TONIGHT...WITH GUSTS INCREASING FROM 35 MPH THIS AFTERNOON...TO OVER
45 MPH TONIGHT. THESE STRONG WINDS WILL OCCUR EVEN BEFORE THE
THUNDERSTORMS ARRIVE LATER THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST OF
INTERSTATE 65 WEDNESDAY MORNING. IN ADDITION...A WIND ADVISORY
REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY...WITH GUSTY WINDS
CONTINUING EVEN AFTER THE THUNDERSTORMS HAVE PASSED.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED TONIGHT
AND WEDNESDAY MORNING...AS OUR POTENTIAL FOR SEVERE WEATHER DEVELOPS.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Jan 30, 2:17 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     NON-TSTM WND DMG HOHENWALD               35.55N  87.56W
01/30/2013                   LEWIS              TN   AMATEUR RADIO

            TRANSFORMER BLOWN AND POWER LINES DOWN IN OAKDALE AREA
            NEAR HWY 412

&&

EVENT NUMBER OHX1300057

TB12
Local storm report, Jan 30, 2:19 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     NON-TSTM WND DMG 6 W NASHVILLE           36.17N  86.89W
01/30/2013                   DAVIDSON           TN   LAW ENFORCEMENT

            TREE DOWN ACROSS RIVER ROAD 4 MILES FROM INTERSECTION
            OF CHARLOTTE PIKE. NEAR CHEATHAM COUNTY LINE

&&

EVENT NUMBER OHX1300058

TB12
Local storm report, Jan 30, 2:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
221 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     NON-TSTM WND DMG HOHENWALD               35.55N  87.56W
01/30/2013                   LEWIS              TN   AMATEUR RADIO

            TRANSFORMER BLOWN IN OAKDALE AREA NEAR HWY 412

&&

CORRECTED REMARKS

EVENT NUMBER OHX1300057

TB12
Local storm report, Jan 30, 2:22 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
222 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND DMG BIG SANDY               36.23N  88.09W
01/30/2013                   BENTON             TN   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES WERE DOWNED NORTH OF BIG
            SANDY.

0121 AM     NON-TSTM WND DMG ETHRIDGE                35.32N  87.30W
01/30/2013                   LAWRENCE           TN   BROADCAST MEDIA

            TREE DOWN ON MAIN ST NEAR RAILROAD TRACKS IN ETHRIDGE

0135 AM     NON-TSTM WND DMG 7 NW DICKSON            36.15N  87.47W
01/30/2013                   DICKSON            TN   AMATEUR RADIO

            POWER LINES DOWN ON YELLOWCREEK RD AT SKEETERS MARKET.

0144 AM     NON-TSTM WND DMG 5 W NASHVILLE           36.17N  86.87W
01/30/2013                   DAVIDSON           TN   EMERGENCY MNGR

            HALF DOZEN REPORTS OF TREES AND POWER LINES DOWN ACROSS
            WESTERN DAVIDSON COUNTY

0150 AM     NON-TSTM WND DMG 1 SSW NASHVILLE         36.16N  86.79W
01/30/2013                   DAVIDSON           TN   LAW ENFORCEMENT

            POWER LINES DOWN AND SPARKING ARCING AT 21ST AVE NEAR
            BELCOURT AVE.

0151 AM     NON-TSTM WND DMG 4 WNW NASHVILLE         36.19N  86.85W
01/30/2013                   DAVIDSON           TN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN AT ROBERTSON AVE AND FOUNDRY
            DRIVE

0212 AM     NON-TSTM WND DMG HOHENWALD               35.55N  87.56W
01/30/2013                   LEWIS              TN   AMATEUR RADIO

            TRANSFORMER BLOWN IN OAKDALE AREA NEAR HWY 412

0214 AM     NON-TSTM WND DMG 6 W NASHVILLE           36.17N  86.89W
01/30/2013                   DAVIDSON           TN   LAW ENFORCEMENT

            TREE DOWN ACROSS RIVER ROAD 4 MILES FROM INTERSECTION
            OF CHARLOTTE PIKE. NEAR CHEATHAM COUNTY LINE

&&

EVENT NUMBER OHX1300055 OHX1300050 OHX1300052 OHX1300053 OHX1300054
OHX1300056 OHX1300057 OHX1300058

31
Local storm report, Jan 30, 2:30 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     NON-TSTM WND DMG 1 NW FRANKLIN           35.94N  86.85W
01/30/2013                   WILLIAMSON         TN   TWITTER

            POWER OUTAGES AT FIELDSTONE FARMS SUBDIVISION NEAR
            FRANKLIN

&&

EVENT NUMBER OHX1300059

TB12
Local storm report, Jan 30, 2:31 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     NON-TSTM WND DMG CENTERVILLE             35.79N  87.45W
01/30/2013                   HICKMAN            TN   LAW ENFORCEMENT

            TREES REPORTED ON HOUSE IN CENTERVILLE. NO INJURIES
            REPORTED

&&

EVENT NUMBER OHX1300060

TB12

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

8.8 hours before the tornado, 50 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 91 joules per kilogram, CIN -78, lifted condensation level 520 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 345 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-78 J/kg
Surface CAPE
48 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

3.2 hours after it, 50 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -5, lifted condensation level 495 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -373 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
-373 m²/s²
0-3 km storm-relative helicity
-677 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Dickson (M02), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 56 km away, was scanning. The volume nearest the touchdown began at 08:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of January 30, 2013

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 301:47 AM ESTEF0Orange, IN0.475$25,000
January 301:36 AM CSTEF2Christian, KY2.1200$150,000
January 301:39 AM CSTEF1Christian, KY7.9225$250,000
January 302:00 AM CSTEF2Muhlenberg, KY5.1325$250,000
January 302:09 AM CSTEF1Humphreys, TN5.2150$200,000
January 302:26 AM CSTEF2Hickman, TN4.3300$500,000
January 302:32 AM CSTEF1Wayne, TN9.1100$35,000
January 302:46 AM CSTEF1Lewis, TN3.7200$250,000
January 302:51 AM CSTEF1Cheatham, TN3.21251$200,000
January 302:59 AM CSTEF2Robertson, TN5.0200$750,000
January 303:00 AM CSTEF0Davidson, TN5.550$10,000
January 303:01 AM CSTEF0Williamson, TN0.975$60,000
January 304:05 AM ESTEF0Meade, KY1.0200$50,000
January 303:05 AM CSTEF1Robertson, TN5.8150$250,000
January 303:10 AM CSTEF0Davidson, TN11.775$190,000
January 303:12 AM CSTEF0Davidson, TN3.2751$150,000
January 303:12 AM CSTEF1Robertson, TN6.01001$769,000
January 303:17 AM CSTEF0Harrison, IN to KY2.7215$115,000
January 303:18 AM CSTEF0Williamson, TN2.075$100,000
January 303:23 AM CSTEF0Sumner, TN10.6125$225,000
January 303:25 AM CSTEF2Wilson, TN4.5150$1.0 million
January 303:34 AM CSTEF0Sumner, TN3.6100$65,000
January 303:37 AM CSTEF0Sumner, TN5.850$45,000
January 303:38 AM CSTEF2Warren, KY3.0250$400,000
January 303:40 AM CSTEF1Wilson, TN10.0150$1.0 million
January 303:41 AM CSTEF1Williamson, TN4.6150$530,000
January 303:42 AM CSTEF1Edmonson, KY2.8100$80,000
January 303:47 AM CSTEF0Macon, TN1.050$85,000
January 303:49 AM CSTEF1Barren, KY0.350
January 304:01 AM CSTEF0Macon, TN1.575$175,000
January 304:25 AM CSTEF1Monroe, MS to AL10.8300$50,000
January 304:29 AM CSTEF0Cannon, TN6.7200$75,000
January 305:44 AM ESTEF0Marion, KY0.1502$25,000
January 304:46 AM CSTEF1Lincoln, TN5.3250
January 305:18 AM CSTEF1Fayette, AL6.5500
January 305:25 AM CSTEF0Coffee, TN5.275$50,000
January 306:30 AM ESTEF0Pulaski, KY0.5150$5,000
January 305:42 AM CSTEF0Walker, AL4.9200
January 305:50 AM CSTEF1Winston, AL10.41,000
January 306:01 AM CSTEF1Winston, AL6.4300$50,000
January 3011:12 AM ESTEF3Bartow, GA21.8900117$75 million
January 3012:05 PM ESTEF1Fannin, GA11.89001$185,000
January 306:09 PM ESTEF0Baker, GA1.225$15,000
January 306:12 PM ESTEF0Lee, GA1.525$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.